MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.  the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid cavernous fistula (ccf) using a penumbra coil 400 (pc400), a px slim delivery microcatheter (px slim), and a guidewire.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician experienced resistance while advancing the px slim over the guidewire into the venous pouch.It was reported that after multiple attempts, the guidewire perforated the px slim.Next, the pc400 was advanced into the px slim; however, the pc400 unintentionally detached within the px slim.Therefore, the pc400 was removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid cavernous fistula (ccf) using a penumbra coil 400 (pc400), a px slim delivery microcatheter (px slim), and a guidewire.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician experienced resistance while advancing the px slim over the guidewire into the venous pouch.It was reported that after excessive manipulation the physician perforated the mid-shaft of the px slim with the guidewire; however, the procedure continued with the same px slim.While advancing the pc400 through the px slim, the physician experienced resistance and subsequently, the pc400 embolization coil was damaged within the px slim.Therefore, the px slim containing the pc400 was removed.The procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was updated on this follow-up #01 mfr report 3005168196-2023-00047: 1.Section b.Box 5.Describe event or problem: evaluation of the returned pc400 could not confirm that the embolization coil was detached.Evaluation revealed that the embolization coil was intact with the pusher assembly, the embolization coil had offset coil winds, and the pusher assembly had kinks.If the pc400 is advanced against resistance, damage such as offset coil winds on the embolization coil and kinks on the pusher assembly may occur.The resistance was likely due to the damage on the returned px slim.Further evaluation revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and additional kinks on the pusher assembly.This damage was likely incidental, and the root cause of this damage could not be determined.Due to the returned damage, the pc400 could not be functionally tested during evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Note: based on the investigation findings, this is not considered a reportable event.This event did not and, if it were to recur, it would not cause or contribute to serious deterioration or death.H3 other text: placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16260236
Report Number3005168196-2023-00047
Device Sequence Number11956820
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public814548011981
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2025
Device Catalogue Number4002C2860
Device Lot NumberF75265
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2023
Supplement Date Received by Manufacturer02/13/2023
Initial Report FDA Received Date01/27/2023
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/29/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexMale
Date Report Sent to FDA01/01/2005